Mississippi, 2007

Hail in Mississippi, April 11, 2007

April 11, 2007 · NWS JAN · 4 events in 4 counties and zones

A potent upper level system and cold front pushed across the region during the early afternoon hours of April 11th. The best moisture and instability were located across eastern Mississippi and into Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A potent upper level system and cold front pushed across the region during the early afternoon hours of April 11th. The best moisture and instability were located across eastern Mississippi and into Alabama. As the front clashed into this unstable airmass, scattered thunderstorms began to fire and a few of them became severe. The worst of the severe weather occurred over Alabama where storms were able to organize into several large supercells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 11, 9:37 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 11, 9:37 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1037 AM CDT WED APR 11 2007

.DISCUSSION...HAVE ISSUED AN UPDATE TO CLEAN UP A BUNCH OF THINGS AND
TO DIVIDE UP TIMING AND TRIED TO SHOW HOW THINGS MAY EVOLVE OVER THE
NEXT 1-6 HRS. ALL PRODUCTS AND UPDATED GRIDS ARE OUT.

WE CURRENTLY HAVE A COLD FRONT MOVING INTO THE NW PORTION OF THE CWA
AS OF 10Z. THIS FRONT IS BEING DRIVEN BY A NICE DISTURBANCE WHICH IS
LIFTING THROUGH THE MIDWEST. AN AREA OF ASCENT WAS NOTED ON WATER
VAPOR ALONG AND JUST E OF THE MS RIVER. THIS AREA OF ASCENT IS THE
MAIN FEATURE TO GET THINGS GOING TODAY AND IT IS MOVING STEADILY EAST
AND WILL LIKELY BE OUT OF THE CWA BY 3-4 PM.

NOT OVERLY EXCITED BY STRONG/SVR STORM DEVELOPMENT. HOWEVER...WE DO
HAVE STEEP LAPSE RATES IN PLACE...DECENT LOW-LEVEL MOISTURE AND A
SOURCE OF LIFT. WITH MORE NEG FACTORS IN PLACE...POSITION OF UPPER
JET...STRONG CAP AND DEEP MOISTURE ADV FAR E...I FEEL THERE ONLY
EXISTS A SMALL SHOT AT STRONG/SVR STORMS WHICH IF OCCUR...WOULD BE
FURTHER EAST. DUE TO THIS...HAVE ADJ THE HWO A TAD AND SHAPED UP
TIMING SOME. EXPECT THINGS TO BE OUT OF THE CWA BY 4 PM.

CLEARING WILL BE ABRUPT BEHIND FRONT AND SHOULD SPREAD E THROUGH
TODAY. I HAVE ALSO TWEAKED TEMPS AND SFC DEWPTS TO MATCH CURRENT
TRENDS. I WARMED MAX TEMPS A BIT ACROSS THE NW HALF AS A GOOD DEAL OF
SUNSHINE WILL ALLOW FOR AT LEAST MID 70S THIS AFTERNOON.

SFC WINDS WILL ALSO BE QUITE BREEZY ACROSS THE NW AND THE LAKE WIND
ADV LOOKS ON TRACK FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       76  41  75  51 /  31   0   0   8
MERIDIAN      77  41  75  45 /  46   0   0   5
VICKSBURG     76  37  76  53 /  26   0   0  10
HATTIESBURG   81  43  77  49 /  48   0   0   3
NATCHEZ       77  39  75  53 /  26   0   0   5
GREENVILLE    75  39  72  52 /  43   0   0  10
GREENWOOD     75  42  72  45 /  44   0   0   9

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR MSZ018-019-
     025>037-040>042-047.

LA...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR LAZ007>009-
     015-016-023-025.

AR...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR ARZ074-075.

&&

CME
Hazardous weather outlook, Apr 11, 9:14 AM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1014 AM CDT WED APR 11 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
121514-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
1014 AM CDT WED APR 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY OVER EASTERN
PORTIONS OF THE OUTLOOK AREA...WHILE A FEW STRONG THUNDERSTORMS
WILL BE POSSIBLE TODAY FOR AREA EAST OF I-55.

THIS WILL BE ALL POSSIBLE AS A COLD FRONT AND UPPER DISTURBANCE
PUSH ACROSS THE AREA TODAY. ONLY A FEW INGREDIENTS ARE COMING
TOGETHER TO SUPPORT SEVERE STORMS...THUS WE AREA ONLY EXPECTING A
FEW ISOLATED STRONG TO SEVERE STORMS ACROSS THE EASTERN AREAS
BETWEEN NOON AND 4 PM. THE MAIN RISK FROM THESE STORMS COULD BE
LARGE HAIL AND STRONG WIND GUSTS. ALL STORM ACTIVITY IS EXPECTED
TO BE EAST AND OUT OF THE REGION BY 4 PM.

...NON PRECIPITATION...
AS A COLD FRONT MOVES THROUGH THE AREA TODAY...A FAIRLY STRONG
PRESSURE GRADIENT WILL SET UP...ALLOWING FOR BREEZY CONDITIONS
ACROSS A PORTION OF THE SERVICE AREA. EXPECT THE STRONGEST WINDS
TO OCCUR ALONG AND NORTH OF A LINE FROM VICKSBURG TO KOSCIUSKO TO
COLUMBUS. SUSTAINED WINDS BETWEEN 18 AND 25 MPH WILL BE POSSIBLE
WITH HIGHER GUSTS. SURFACE WINDS SHOULD SUBSIDE BY 5 AND 6 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

...DAYS TWO AND THREE...THURSDAY AND FRIDAY...
A STRONG LOW PRESSURE SYSTEM WILL SWEEP ACROSS THE LOWER
MISSISSIPPI VALLEY LATE FRIDAY NIGHT AND INTO EARLY SATURDAY. THE
COMBINATION OF STRONG WINDS ALOFT...AN UNSTABLE AIRMASS...AND THE
PASSAGE OF A STRONG COLD FRONT WILL SUPPORT A POTENTIAL SEVERE
WEATHER OUTBREAK ACROSS THE OUTLOOK AREA. THE GREATEST RISK FOR
SEVERE WEATHER IS EXPECTED TO BE ALONG AND NORTHWEST OF THE
NATCHEZ TRACE PARKWAY. IN ADDITION TO THE THREAT OF SEVERE
WEATHER...THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN AND SEVERAL INCHES OF PRECIPITATION MAY FALL ACROSS
PORTIONS OF THE OUTLOOK AREA.

 PLEASE CONTINUE TO MONITOR LATER FORECASTS FOR FUTURE UPDATES ON
THIS POTENTIAL WEATHER EVENT.

...DAYS FOUR THROUGH SEVEN...SATURDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS COULD BE NEEDED BRIEFLY THIS AFTERNOON...THEN AGAIN
FRIDAY NIGHT INTO EARLY SATURDAY. OTHERWISE...ACTIVATION IS NOT
EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Columbus AFB radar (KGWX), 78 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Oktibbeha

When
April 11, 12:12 PM CST to 12:19 PM CST
Where
Oktibbeha County, 3.1 mi SE of Maben to 8 mi E of Maben
Measured
0.75 in hail
Reported by
Public
Coordinates
33.518, -89.042

Hail, Clay

When
April 11, 12:35 PM CST to 12:44 PM CST
Where
Clay County, 2 mi SW of West Pt to 5 mi E of West Pt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.580, -88.674

Dime to quarter sized hail fell around town.

Hail, Lowndes

When
April 11, 12:59 PM CST to 1:04 PM CST
Where
Lowndes County, 1 mi S of Caledonia to 3.5 mi E of Caledonia
Measured
1 in hail
Reported by
Public
Coordinates
33.666, -88.330

Hail, Clarke

When
April 11, 1:19 PM CST to 1:51 PM CST
Where
Clarke County, 8 mi WNW of Shubuta to 4.5 mi SE of Crandall
Measured
0.88 in hail
Reported by
Public
Coordinates
31.894, -88.826

A developing supercell thunderstorm produced a swath of dime to nickel sized hail across southern Clarke County. The storm continued to intensify as it moved into Alabama.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23060, 23061, 23062, 23063.